A 67-year-old man with a history of gout, tobacco use, hypertension, hyperlipidemia, prediabetes, and newly diagnosed heart failure with reduced ejection fraction presented with a new concern for sudden-onset, atraumatic right upper extremity pain and swelling. The patient had awakened with these symptoms and on the following day went to the emergency department (ED) for evaluation. Review of the ED documentation highlighted that the patient was afebrile and was found to have a slight leukocytosis (11.7 x 103/µL) and an elevated C-reactive protein level (4 mg/dL; normal range, 0.3 to 1 mg/dL). A right upper extremity x-ray was unremarkable. The patient was treated with cephalexin and colchicine for cellulitis and possible acute gout.
Three days after the ED visit, the patient presented to his primary care clinic, reporting adherence to the prescribed therapies (cephalexin and colchicine) but no improvement in symptoms. He was again afebrile, and his blood pressure was controlled to goal (118/80 mm Hg). On exam, he had significant nonpitting, unilateral edema extending from the elbow through the fingers without erythema, warmth, or rash (FIGURE). A right upper extremity ultrasound was obtained; results were negative for deep vein thrombosis.
Medication reconciliation completed during the clinic visit revealed that the patient had started and continued to take newly prescribed medications for the treatment of heart failure, including metoprolol succinate, lisinopril, and furosemide. The patient confirmed that these were started 7 days prior to symptom onset.
Given the clinical resemblance to angioedema and the recent initiation of lisinopril, the patient was asked to hold this medication. He was also advised to discontinue the cephalexin and colchicine, given low suspicion for cellulitis and gout. Six days later, he returned to clinic and reported significantly improved pain and swelling.
Angioedema is a common condition in the United States, affecting approximately 15% of the general population.1 When associated with hypotension, respiratory compromise, and other end-organ dysfunction, it is treated as anaphylaxis. Angioedema without anaphylaxis can be categorized as either histaminergic or nonhistaminergic; the former is more common.2
Certain patient and disease characteristics are more prevalent in select subsets of angioedema, although there are no features that automatically identify an etiology. Here are some factors to consider:
Recent exposures. Within the histaminergic category, allergic angioedema has the longest list of potential causes, including medications (notably, antibiotics, nonsteroidal anti-inflammatory drugs, opiates, and perioperative medications), foods, latex, and insect stings and/or bites.2 Nonhistaminergic subtypes, which include hereditary and acquired angioedema, are caused by deficiencies or mutations in complement or coagulation pathways, which can be more challenging to diagnose.
Continue to: Acquired angioedema may also...